Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Random walk in a Weyl chamber


Authors: Ira M. Gessel and Doron Zeilberger
Journal: Proc. Amer. Math. Soc. 115 (1992), 27-31
MSC: Primary 05A15
DOI: https://doi.org/10.1090/S0002-9939-1992-1092920-8
MathSciNet review: 1092920
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The classical Ballot problem that counts the number of ways of walking from the origin and staying within the wedge $ {x_1} \geq {x_2} \geq \cdots \geq {x_n}$ (which is a Weyl chamber for the symmetric group), using positive unit steps, is generalized to general Weyl groups and general sets of steps.


References [Enhancements On Off] (What's this?)

  • [A] D. André, Solution directe du problème résolu par M. Bertrand, C. R. Acad. Sci. Paris 105 (1887), 436-437.
  • [BG] C. T. Benson and L. C. Grove, Finite reflection groups, Bogden & Quigley, Terrytown-on-Hudson, New York, 1971. MR 0383218 (52:4099)
  • [B] N. Bourbaki, Groupes et algèbres de Lie, Hermann, Paris, 1968, Chapters 4, 5, 6. MR 0240238 (39:1590)
  • [Ca] R. W. Carter, Simple groups of Lie type, John Wiley, London, 1972. MR 0407163 (53:10946)
  • [Co] H. S. M. Coxeter, Discrete groups generated by reflections, Ann. of Math. 35 (1934), 588-621. MR 1503182
  • [Fi] M. Filaseta, A new method for solving a class of ballot problems, J. Combin. Theory Ser. A 39 (1985), 102-111. MR 787720 (86m:05010)
  • [Fis] M. E. Fisher, Walks, walls, wetting, and melting, J. Statist. Phys. 34 (1984), 667-729. MR 751710 (85j:82022)
  • [Ga] F. Garvan, Some Macdonald-Mehta integrals by brute force, $ q$-Series and Partitions, (D. Stanton, ed.), IMA Volumes in Mathematics and its Applications, Springer, New York, 1989. MR 1019845 (90k:33030)
  • [Gr] H. D. Grossman, Fun with lattice points, Scripta Math. 16 (1950), 206-212. MR 0040257 (12:665d)
  • [H] J. E. Humphreys, Introduction to Lie algebras and representation theory, Springer, New York, 1972. MR 0323842 (48:2197)
  • [H1] -, Reflection groups and Coxeter groups, Cambridge Univ. Press, Cambridge, 1990. MR 1066460 (92h:20002)
  • [HF] D. Huse and M. E. Fisher, Commensurate melting, domain walls, and dislocations, Phys. Rev. B (3) 29 (1984), 239-270. MR 729979 (85e:82025)
  • [K] C. Krattenthaler, Enumeration of lattice paths and generating functions for skew plane partitions, Manuscripta Math. 63 (1989), 129-155. MR 980569 (90d:05021)
  • [KM] C. Krattenthaler and S. G. Mohanty, $ q$-generalizations of a ballot problem, preprint. MR 1264487 (95g:05007)
  • [Ml] I. G. Macdonald, Affine root systems and Dedekind's $ \eta $-function, Invent. Math. 15 (1972), 91-143. MR 0357528 (50:9996)
  • [M2] -, Some conjectures for root systems and finite reflection groups, SIAM J. Math. Anal. 13 (1982), 988-1007. MR 674768 (84h:17006a)
  • [O] E. Opdam, Some applications of hypergeometric shift operators, Invent. Math. 98 (1989), 1-18. MR 1010152 (91h:33024)
  • [P] R. A. Proctor, Reflection and algorithm proofs of some more Lie group dual pair identities, J. Combin. Theory Ser. A, to be published. MR 1198383 (94f:05147)
  • [WM] T. Watanabe and S. G. Mohanty, On an inclusion-exclusion formula based on the reflection principle, Discrete Math. 64 (1987), 281-288. MR 887367 (88d:05012)
  • [Z] D. Zeilberger, André's reflection proof generalized to the many-candidate ballot problem, Discrete Math. 44 (1983), 325-326. MR 696297 (84g:05016)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05A15

Retrieve articles in all journals with MSC: 05A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1092920-8
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society